Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 63, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 20, 2018, 4:29 PM EDT for Delaware County, Randolph County, Indiana. It was in force for 31 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2018, 4:29 PM EDT (20:29 UTC)
- Expired
- Jul 20, 2018, 5:00 PM EDT
- In force
- 31 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Delaware County, IN, Randolph County, IN
The radar
The Indianapolis radar (KIND), 105 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 4:34 PM EDT | HAIL 0.75 | 1 Nw Ball State Univers, IN | PEA TO DIME-SIZE HAIL. |
| Jul 20, 4:35 PM EDT | HAIL 0.25 | 1 Nnw Muncie, IN | CORRECTS PREVIOUS HAIL REPORT FROM 1 NNW MUNCIE. |
| Jul 20, 4:35 PM EDT | HAIL 0.25 | 1 Nnw Muncie, IN | |
| Jul 20, 4:35 PM EDT | HAIL 0.25 | 2 N Muncie, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.5 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 265 J/kg
- Mixed-layer CIN
- -249 J/kg
- Mixed-layer LCL
- 1579 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 273 m²/s²
- 0-3 km storm-relative helicity
- 343 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
327
WUUS53 KIND 202029
SVRIND
INC035-135-202100-
/O.NEW.KIND.SV.W.0063.180720T2029Z-180720T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
429 PM EDT FRI JUL 20 2018
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Northern Randolph County in east central Indiana...
Southeastern Delaware County in east central Indiana...
* Until 500 PM EDT.
* At 429 PM EDT, a severe thunderstorm was located over Muncie,
moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Muncie, Yorktown, Albany, Parker City, Farmland, Selma, Ridgeville,
Saratoga and Ball State University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4011 8542 4012 8544 4018 8549 4031 8523
4031 8480 4024 8481
TIME...MOT...LOC 2029Z 252DEG 27KT 4016 8540
HAIL...<.75IN
WIND...60MPH
$$
MK2 follow-up statements
783
WWUS53 KIND 202048
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
448 PM EDT FRI JUL 20 2018
INC035-135-202100-
/O.CON.KIND.SV.W.0063.000000T0000Z-180720T2100Z/
Randolph IN-Delaware IN-
448 PM EDT FRI JUL 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHERN RANDOLPH AND SOUTHEASTERN DELAWARE COUNTIES...
At 448 PM EDT, a severe thunderstorm was located near Albany, or 9
miles east of Muncie, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Muncie, Yorktown, Albany, Parker City, Farmland, Selma, Ridgeville,
Saratoga and Ball State University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4011 8542 4012 8544 4018 8549 4031 8523
4031 8480 4024 8481
TIME...MOT...LOC 2048Z 249DEG 27KT 4023 8522
HAIL...<.75IN
WIND...60MPH
$$
TDUD854
WWUS53 KIND 202100
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
500 PM EDT FRI JUL 20 2018
INC035-135-202110-
/O.EXP.KIND.SV.W.0063.000000T0000Z-180720T2100Z/
Randolph IN-Delaware IN-
500 PM EDT FRI JUL 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RANDOLPH AND
SOUTHEASTERN DELAWARE COUNTIES HAS EXPIRED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been allowed to expire.
LAT...LON 4011 8542 4012 8544 4018 8549 4031 8523
4031 8480 4024 8481
TIME...MOT...LOC 2100Z 252DEG 27KT 4025 8512
$$
TDUDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:03 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 20, 3:03 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 303 PM EDT Fri Jul 20 2018 .UPDATE... The LONG TERM Section has been updated below. && .SYNOPSIS... Issued at 351 AM EDT Fri Jul 20 2018 A unseasonably strong low pressure system moving through the Great Lakes and into the Ohio Valley will bring showers and thunderstorms to central Indiana for the weekend, as well as the potential for severe storms today. After today temperatures will drop to below normal for the remainder of the weekend before returning to normal for the work week. Next week looks mainly dry after Monday. && .NEAR TERM /This afternoon/... Issued at 1241 PM EDT Fri Jul 20 2018 Only made minor changes to PoPs, adding slight chance to the southwestern counties. The new Day1 SPC Outlook has trimmed the Enhanced risk. Terre Haute, Brazil, Crawfordsville and Lafayette are now in a Slight Risk. Currently, strong storms are limited to our far southeastern counties. Previous discussion follows... Issued at 955 AM EDT Fri Jul 20 2018 Surface analysis late this morning shows a deep low over southern Wisconsin...with cyclonic flow across Central Indiana. Showers and storms associated with a wave around the low was found across Eastern Indiana and was pivoting northeast within the flow. GOES16 shows clearing skies across Illinois and Indiana...however dew points remain quite highs...in the 60s to lower 70s across Illinois. Forecast soundings across Central Indiana this afternoon show very steep lapse rates favorable for convection with CAPE over 3000 J/KG. A dry mid level is also noted...favorable for the production with damaging wind gusts within storms. HRRR suggests TSRA development this afternoon as instability develops. Thus have kept the next 1-2 hours mainly dry expect across the east...and then trended toward higher pops this afternoon. Given the expected sunshine...trended highs warmer than the Forecast builder blends as has been the pattern the past several days. && .SHORT TERM /Saturday through Sunday night/... Issued at 351 AM EDT Fri Jul 20 2018 An upper low will settle in over central Indiana and a surface low will slowly traverse the area. Thus expect off and on showers for Saturday along with temperatures staying in the 70s under mostly cloudy skies. Precip chances will continue through the weekend as lobes of energy move through the upper low. High confidence temperatures will run below normal. High confidence of off and on rain for Saturday, coverage may be less on Sunday. && .LONG TERM /Monday Night through Friday/... Issued at 303 PM EDT Fri Jul 20 2018 ECMWF shows weak ridging building aloft on Monday Night through Wednesday as the upper low over the deep south weakens slowly. This should result in dry weather with seasonable temperatures for the middle of the work week. By Thursday and Friday...the upper flow becomes nor northwesterly...however forcing dynamics appear quite limited. Thus have trended again toward a dry forecast for now until a stronger forcing signal is seen. Given the NW flow at that time Highs may be slightly cooler than seasonal normals. && .AVIATION /Discussion for the 201800Z Tafs/... Issued at 1249 PM EDT Fri Jul 20 2018 VFR CConditionsarea expected this afternoon during the taf period...however scattered thunderstorms across the area may produce brief MVFR to IFR conditions should they strike a taf site. Confidence for specific timing is not high enough at this time...however we will continue to use a period of VCSH to show the ongoing threat. Low Pressure over Wisconsin is expected to continue to dig southeast toward Indiana tonight...bringing better chances for MVFR Cigs on Saturday as that cloud shield invades. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...CP NEAR TERM...Puma/MK SHORT TERM...CP LONG TERM....Puma AVIATION...JP
Hazardous weather outlook, Jul 20, 9:12 AM EDT, 7 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 912 AM EDT Fri Jul 20 2018 INZ021-028>031-035>049-051>057-060>065-067>072-211315- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 912 AM EDT Fri Jul 20 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Severe storms are expected today. Hazards: Large hail, damaging winds, tornadoes, localized flash flooding and frequent lightning. Timing: Thunderstorms are possible throughout the day, but the most likely window for severe storms is from 1 to 10 pm. Discussion: An unseasonably strong low pressure system will bring thunderstorms, some severe, to central Indiana today and early tonight. Hail larger than golf ball size is likely in some of these storms, along with damaging winds and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Outlook: Thunderstorms will be possible most times from Saturday through Monday, but severe storms are not expected. There are also small chances for storms off and on from Tuesday through Thursday, but again none of these appear to have severe potential. Discussion: A strong low pressure system moving through the Great Lakes and Ohio Valley will keep chances for thunderstorms in the forecast through Monday. After that surface fronts will bring small off and on chances for thunderstorms through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind DRT
In the hours before
Local storm report, Jul 20, 2:23 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
223 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM HAIL 2 E SEYMOUR 38.96N 85.84W
07/20/2018 M1.00 INCH JACKSON IN PUBLIC
TIME ESTIMATED BY RADAR.
&&
KEHLocal storm report, Jul 20, 2:43 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
243 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 6 N CROTHERSVILLE 38.87N 85.82W
07/20/2018 E1.75 INCH JACKSON IN AMATEUR RADIO
&&
KEHLocal storm report, Jul 20, 3:37 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
337 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HAIL 6 NNE CROTHERSVILLE 38.87N 85.82W
07/20/2018 M0.50 INCH JACKSON IN TRAINED SPOTTER
&&Local storm report, Jul 20, 3:41 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
341 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG ALEXANDRIA 40.26N 85.68W
07/20/2018 MADISON IN EMERGENCY MNGR
TREE BLOWN DOWN ONTO HOUSE. TIME ESTIMATED
FROM RADAR.
&&
BHHLocal storm report, Jul 20, 3:43 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
343 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM TSTM WND DMG 1 SSE FRANKTON 40.21N 85.77W
07/20/2018 MADISON IN EMERGENCY MNGR
BROKEN UTILITY POLE. TIME ESTIMATED FROM
RADAR.
&&
BHHLocal storm report, Jul 20, 4:13 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
413 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL CLIFFORD 39.28N 85.87W
07/20/2018 E0.25 INCH BARTHOLOMEW IN PUBLIC
COPIOUS PEA SIZE HAIL.
&&
BHHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 3:09 AM EDT | Special Weather Statement | IND | Vigo | 36 min |
| Jul 20, 10:03 AM EDT | Special Weather Statement | IND | Delaware, Madison | 42 min |
| Jul 20, 10:41 AM EDT | Special Weather Statement | IND | Delaware | 49 min |
| Jul 20, 11:26 AM EDT | Special Weather Statement | IND | Randolph | 49 min |
| Jul 20, 12:24 PM EDT | Special Weather Statement | IND | Bartholomew | 51 min |
| Jul 20, 12:40 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Decatur, Jackson, Jennings | 50 min |
| Jul 20, 1:27 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Jackson, Jennings | 48 min |
| Jul 20, 1:37 PM EDT | Areal Flood Warning | IND | Bartholomew, Brown, Decatur, Jackson, Jennings | 3 hr |
| Jul 20, 1:50 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Jennings | 40 min |
| Jul 20, 2:28 PM EDT | Severe Thunderstorm Warning | IND | Jennings | 32 min |
| Jul 20, 4:54 PM EDT | Severe Thunderstorm Warning | IND | Jennings | 36 min |
| Jul 20, 5:03 PM EDT | Severe Thunderstorm Warning | IND | Delaware | 42 min |
| Jul 20, 6:08 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Jennings | 37 min |
| Jul 20, 6:55 PM EDT | Severe Thunderstorm Warning | IND | Jennings | 35 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.